How to recognise symptoms of the drug
The appearances and effects of synthetic cannabinoids can vary. They are usually described as white, off-white, or yellow/brown powders that are dissolved, sprayed onto dehydrated plant material, and smoked.
There is often a chemical smell and the sprayed plant material may be sticky - it is noticeably different from cannabis.
Immediate effects may include:
- Fast or irregular heartbeat
- Sedation, drowsiness
- Slowed reaction times
- Difficulty breathing
- Nausea, or vomiting
- Temporary paralysis
- Confusion, loss of touch with reality
- Paranoia, anxiety and panic attacks
- Loss of consciousness
How to reduce harm from the drug
High Alert recommends extreme caution if consuming synthetic cannabinoids, especially in the Canterbury region at this time.
Synthetic cannabinoids are a group of chemicals that can vary in strength. What may be a safe dose for one synthetic cannabinoid might be a fatal dose of another. They are often diluted and sprayed onto plant material, leading to different concentrations. This makes it harder to predict how strong the effects will be, even when using synthetic cannabinoids from the same bag.
People may collapse or “drop”, foam at the mouth, or experience temporary paralysis. The effects are often worse if taken at the same time as alcohol and other drugs, if a person is unwell, or experiencing mental distress.
If you choose to use this substance:
- Use very small amounts initially and wait for an effect before choosing to have more. This can reduce the chance of overdosing.
- Ensure at least one person who’s there is not using synthetic cannabinoids and knows how to get help if needed.
- Consider where you are using, or use in a safer position (e.g., sit down before using) to reduce the chance of injury if you lose consciousness.
- Anytime someone loses consciousness or ‘drops,’ place them in the recovery position and call 111. Continuously check that they are still breathing.
Call 111 and ask for an ambulance immediately if you or someone else displays any of the below signs after taking this substance. Tell them what you believe you have taken – you won’t get in trouble, and it could save a life. Don’t leave the person alone.
Always call 111 if someone:
- is unconscious
- stops breathing
- has a seizure
- is extremely agitated for longer than 15 minutes
- has chest pain or breathing difficulties for longer than 5 minutes.
For further harm reduction information, please see The Level's synthetic cannabinoids page.